Alert archive / Idaho / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Pocatello, ID

September 1, 2000Bannock County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 1, 2000, 12:23 PM MDT for Bannock County, Caribou County, Idaho. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 2000, 12:23 PM MDT (18:23 UTC)
Expired
Sep 1, 2000, 1:10 PM MDT
In force
47 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Bannock County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 77 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 1:03 PM MDTHail 1Lava Hot Spgs, IDHail covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS55 KPIH 011823
SVRPIH
IDC005-029-011910-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1223 PM MDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO
  WESTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO

* UNTIL 110 PM MDT

* AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF LAVA HOT SPRINGS... MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TURNER BY 1245 PM MDT
  LUND BY 1245 PM MDT

HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 45 MPH ARE LIKELY
WITH THIS STORM. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY
FROM WINDOWS
N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:30 AM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 1, 9:30 AM MDT, 2 hours 53 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
930 AM MDT FRI SEP 01 2000

...MOIST SOUTHWEST FLOW THROUGH THE NEXT 36 HOURS...
MOST LOCATIONS ACROSS THE CWA RECEIVED MEASURABLE PRECIP OVERNIGHT
THROUGH THIS MORNING...AVERAGING BETWEEN A TENTH AND QUARTER INCH. A
BROAD SWATH OF SHOWERS AND THUNDERSTORMS EXTENDS FROM IPR TO JUST
SOUTH OF SUN...MOVING NORTH AT AROUND 30 MPH. SOME CLEARING ACROSS THE
SOUTHERN PORTION OF CWA BUT WILL QUICKLY FILL WITH HEATING. 12Z
SOUNDINGS AREA-WIDE AVERAGING 0.70 PW WITH LI/S OF -4 TO -5. EXPECT
QPF/S TODAY TO AVERAGE A QUARTER INCH...BUT LOCALLY HIGHER ESPECIALLY
MOUNTAINS AND WITH STRONGEST CELLS. MORNING MESOETA INITIALIZED S/WV
ENERGY OVER SOUTHWEST IDAHO...MOVING ACROSS CENTRAL MOUNTAINS BETWEEN
18Z AND 00Z. CURRENT ZONES LOOK GOOD WITH HIGH POPS/SHOWERS AND TSTMS.
NO UPDATES PLANNED. WAW

KSFX WSR-88D...OPERATIONAL...VCP 21.

BYI 75/55 72 776

.PIH...NONE.

PIH RW 071/052 070/043 072 07776

N

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:42 AM MDTSevere Thunderstorm WarningPIHBonneville33 min
Sep 1, 11:48 AM MDTSevere Thunderstorm WarningPIHButte47 min
Sep 1, 11:54 AM MDTTornado WarningPIHButte, Clark31 min
Sep 1, 12:18 PM MDTSevere Thunderstorm WarningPIHMadison47 min
Sep 1, 12:20 PM MDTTornado WarningPIHJefferson35 min
Sep 1, 12:51 PM MDTTornado WarningPIHClark, Jefferson34 min
Sep 1, 12:56 PM MDTSevere Thunderstorm WarningPIHFremont, Madison49 min
Sep 1, 1:20 PM MDTTornado WarningPIHClark35 min
Sep 1, 2:40 PM MDTSevere Thunderstorm WarningPIHJefferson, Madison45 min
Sep 1, 2:44 PM MDTSevere Thunderstorm WarningPIHBonneville31 min
Sep 1, 3:02 PM MDTSevere Thunderstorm WarningPIHCassia33 min
Sep 1, 3:16 PM MDTSevere Thunderstorm WarningPIHLincoln49 min
Sep 1, 3:28 PM MDTSevere Thunderstorm WarningPIHPower32 min
Sep 1, 3:31 PM MDTSevere Thunderstorm WarningPIHBingham34 min
Sep 1, 3:42 PM MDTSevere Thunderstorm WarningPIHMinidoka33 min
Sep 1, 3:55 PM MDTSevere Thunderstorm WarningPIHBingham35 min
Sep 1, 4:06 PM MDTSevere Thunderstorm WarningPIHBlaine34 min
Sep 1, 4:17 PM MDTSevere Thunderstorm WarningPIHButte33 min
Sep 1, 4:24 PM MDTTornado WarningPIHButte31 min
Sep 1, 4:46 PM MDTTornado WarningPIHButte34 min
Sep 1, 5:06 PM MDTSevere Thunderstorm WarningPIHButte34 min
Sep 1, 5:29 PM MDTSevere Thunderstorm WarningPIHClark41 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.